Proton pump inhibitor‑induced exfoliative dermatitis: A case report

  • Authors:
    • Zhihong Qiu
    • Hongtao Liu
    • Lien He
    • Yinling Ma
    • Haojing Song
    • Wanjun Bai
    • Meiling Yu
  • View Affiliations

  • Published online on: December 8, 2015     https://doi.org/10.3892/etm.2015.2926
  • Pages: 543-546
Metrics: Total Views: 0 (Spandidos Publications: | PMC Statistics: )
Total PDF Downloads: 0 (Spandidos Publications: | PMC Statistics: )


Abstract

A 74‑year‑old female patient was admitted to hospital following a road accident with pains in the chest, abdomen, waist, back, nose, left wrist and lower limbs. After 1 week, the patient presented with gastrointestinal bleeding, and thus was treated with protein pump inhibitors (PPIs), including lansoprazole, esomeprazole and omeprazole enteric‑coated tablets, in order to inhibit acid secretion and attenuate bleeding. However, the patient developed skin rashes on the chest and right lower limb and foot 28 days following treatment initiation. The skin rashes spread and ulcerated after 3 days, and were associated with tracheal mucosal injury and hemoptysis. Subsequently, treatment of the patient with PPIs was terminated, after which the tracheal hemoptysis and skin rashes markedly improved. In addition, no new skin rashes appeared following termination of the PPI treatment. In the present case, long‑term treatment of an elderly patient with PPIs may have induced exfoliative dermatitis, due to hepatic ischemia, hypoxia and acute renal failure, which may have decreased the metabolism of PPIs, resulting in the accumulation of PPI metabolites.
View Figures
View References

Related Articles

Journal Cover

January 2016
Volume 11 Issue 2

Print ISSN: 1792-0981
Online ISSN:1792-1015

Sign up for eToc alerts

Recommend to Library

Copy and paste a formatted citation
x
APA
Qiu, Z., Liu, H., He, L., Ma, Y., Song, H., Bai, W., & Yu, M. (2016). Proton pump inhibitor‑induced exfoliative dermatitis: A case report. Experimental and Therapeutic Medicine, 11, 543-546. https://doi.org/10.3892/etm.2015.2926
MLA
Qiu, Z., Liu, H., He, L., Ma, Y., Song, H., Bai, W., Yu, M."Proton pump inhibitor‑induced exfoliative dermatitis: A case report". Experimental and Therapeutic Medicine 11.2 (2016): 543-546.
Chicago
Qiu, Z., Liu, H., He, L., Ma, Y., Song, H., Bai, W., Yu, M."Proton pump inhibitor‑induced exfoliative dermatitis: A case report". Experimental and Therapeutic Medicine 11, no. 2 (2016): 543-546. https://doi.org/10.3892/etm.2015.2926